Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 202, NWS Springfield, MO

October 5, 2000Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 5, 2000, 1:59 AM CDT for Benton County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 5, 2000, 1:59 AM CDT (06:59 UTC)
Expired
Oct 5, 2000, 2:30 AM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 050700
SVRSGF
MOC015-050730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 230 AM CDT

* AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WARSAW...MOVING EAST AT 50 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
  DIAMETER.

* THE TOWNS OF EDMONSON...HASTAIN...LAKEVIEW HEIGHTS AND ZORA ARE IN THE
  PATH OF THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY}
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3836 9352 3819 9345 3821 9309 3842 9308

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:18 PM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, Oct 4, 3:18 PM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT WED OCT 4 2000

MAIN PROBLEMS THIS FORECAST PERIOD IS THE EXTENT AND DURATION OF
RAIN...THEN IN THE LATER PERIODS...HOW COLD WILL IT GET.

SFC ANALYSIS COMPARISON FROM 04/13Z TO 04/18Z SHOWED THAT COLD FRONT
HAS SLOWED TO A CRAWL ACROSS MISSOURI. AT 04/18Z SFC LOW WAS LOCATED
NE OF OKC WITH WHAT IS NOW A WARM FRONT THAT EXTENDED FROM THE LOW
TO NEAR SGF...TO JUST S OF VIH. THE SFC LOW HAS ALLOWED SFC DWPTS...
IN THE UPPER 60S...TO POOL ALG THE FRONT OVER SWRN MO.

UA ANALYSIS HAD 850MB LOW OVER NRN OK WITH WAA PATTERN OVER KS AND
MO...WHILE AT 700MB...WAA WAS ONGOING OVER MO AND INTO NERN KS.

AT 500MB...A BROAD TROUGH COVERED MUCH OF CANADA AND THE NRN PTNS
OF THE U.S. SHRT WVS WERE EVIDENT ALONG THE SRN PERIPHERY OF THE
BROAD TROF. ONE OF THESE WVS WAS LOCATED OVER MO WHILE OTHER WVS
WERE LOCATED OVER SRN CA AND NV. A JET STREAK AT 500MB XTNDD FROM
AZ TO NRN MO AND THEN TO NEW ENGLAND. A WEAK DIFFLUENT FLOW AT THIS
LVL WAS EVIDENT OVER SWRN MO.

OTHER JETS...ASSOC WITH COLDER TEMPS...WERE LOCATED OVER THE NRN PLNS
WITH A DIGGING JET...ASSOC WITH A MAJOR SHRT WV SYS...OVER THE SWRN
PTN OF CANADA.

MOISTURE ALONG WITH WAA PATTERN FROM THE SFC TO 700MB LVL...COMBINED
WITH 500MB COLD POOL/SHRT WV OVER MO...CAUSED UNSTABLE MID LVL LAPSE
RATES...AND RESULTED IN SCT ELEVATED CONVECTION FROM SERN KS TO CNTRL
MO.

LATEST WV IMAGERY HAS WHAT APPEARS TO BE A SERIES OF SHRT WV SYS
SHEARING ENEWD FROM A TROF THAT WAS OVER SRN CA. CLOUD TOPS HAVE
COOLED OVER NE AND SWWD INTO CO.

ALL MODELS SIMILAR IN FCSTG A SERIES OF SHRT WV SYS ACROSS THE PLNS
TNGT THRU FRI. EACH MODEL HOWEVER HANDLED THE DVLPMNT OF OK SFC LOW
DIFFERENTLY. ETA WAS THE STRONGEST WITH DVLPMNT OF SFC WV ALG THE
FRONT BY THURS AM WHILE AVN WAS THE WEAKEST. NGM WAS SOMEWHAT
INBETWEEN. CANADIAN MODEL ALSO DVLPS SFC WV...ALTHOUGH AT A SLOWER
PACE.

SINCE LATEST WV IMAGERY INDICATED THAT A SIGNIFICANT CHUNK OF SHRT
WV ENERGY WAS IN THE PROCESS OF EJECTING ENEWD...WILL GO WITH THE
ETA SOLN WITH REGARDS TO SFC FRONTAL WV.

ETA FCSTS SFC LOW TO DVLP OVER SWRN MO LATE TNGT AND THIS WILL PUSH
WARM FRONT NWD INTO THE NRN PTN OF CWFA...WHILE TRAILING COLD FRONT
WILL REMAIN SOUTH OF SERN KS. 850MB LOW WILL ALSO DVLP BUT FURTHER
NORTH OVER NRN MO. GOOD LOW LEVEL JET WILL SET UP FROM SERN KS
THRU MUCH OF MO AND THIS WILL FEED WARMTH AND MSTR INTO AN AIRMASS
WITH MID LVL INSTABILITY. UVV WILL INCREASE AS UPPER SHRT WVS REACH
THE PLNS TNGT. RAIN WILL DVLP AND INCREASE ACROSS THE AREA TNGT WITH
A FEW EMBEDDED TSTMS PSSBL. THE EXTENT OF THE RAIN HOWEVER WILL
BE GREATEST ALONG AND NORTH OF THE FRONT...WHILE COVERAGE WILL BE
PATCHIER WITHIN THE WARM SECTOR OVER SRN AND SWRN MO TNGT. WITH THAT
WRITTEN...WILL GO WITH HIGHEST POPS OVER THE NRN AND FAR WRN
COUNTIES. FWC LOW TEMPS TNGT LOOK REASONABLE.

ON THURSDAY...SFC WV MOVES INTO THE OHIO VALLEY WITH COLD FRONT
XPCTD TO PLUNGE SWD TO SRN MO. AT THE SAME TIME POLAR SHRT WV SYS
PUSHES INTO THE NRN PLNS AND INTENSIFIES CANADIAN HIGH OVER MT.
CAA BEHIND FRONT WILL CAUSE TEMPS TO NOT RISE VERY MUCH ON THURS.
THE WARMEST READINGS PROBLY REACHED DURG THE AM HOURS.

THERE IS AN INDICATION THAT TRAILING SHRT WVS MOVING OUT OF CO AND
NM COULD STALL FRONT TEMPORARILY OVER SRN MO. OVERRUNNING MSTR WILL
CAUSE CLOUDS AND RAIN TO CONTINUE OVER MUCH OF THE CWFA...ALTHOUGH
THE RAINFALL INTENSTIY WILL BE LIGHT.

COLD FRONT WILL SLIP FAR ENOUGH SOUTH THURSDAY NIGHT THAT PRECIP
SHOULD END BY THURS EVENING...HOWEVER LOW CLOUDS WILL CONTINUE. THE
MAIN SITUATION AT THIS POINT WILL BE COLD AIR SPILLING INTO THE
REGION ON STIFF NORTH WINDS. WILL FOLLOW CLOSE TO FWC AND MAV FOR
LOWS THURS NGT.

ON FRIDAY...LOW CLOUDS SHOULD CLEAR OUT AS DRIER AIR MOVES IN.
HOWEVER SOME CI CLOUDS ARE POSSIBLE IN ASSOC WITH JET STREAK OVER THE
MIDWEST. DESPITE SOME SUNSHINE...TEMPS WILL BE ON THE COOL SIDE AS
A STIFF NORTH WIND WILL CONTINUE. WILL FOLLOW CLOSE TO MAV HIGHS FOR
FRIDAY ALTHOUGH A FEW DEGREES WARMER.

IN THE EXTENDED PERIOD...AMPLIFICATION OF POLAR LOW OVER THE GREAT
LAKES WILL SEND CANADIAN SFC HIGH INTO NE AND CNTRL KS BY SUN AM.
HIGH WILL THEN SETTLE INTO OK AND TX BY MON. THERE APPEARS TO BE
ENOUGH OF A PRESSURE GRADIENT SAT AM TO ALLOW SOME MIXING AND
THEREFORE WILL PREVENT A FROST...BUT A FREEZE IS POSSBL...ESPECIALLY
IN VALLEYS AND LOW LYING AREAS. PRESSURE GRADIENT RELAXES ENOUGH ON
SUN AM RESULTING IN LESS MIXING AND THE COLDEST AM TEMPS IN THE
XTNDD PERIOD. MODERATION IS IN STORE ON MONDAY AS SFC HIGH WILL BE
TO THE SOUTH RESULTING IN A R!ETURN TO SRLY WINDS.

CCF NUMBERS...
SGF RB 064/068 043/051 030 126810
JLN RB 062/065 043/051 030 126810
UNO RB 065/069 043/053 030 126810
VIH RB 059/061 040/049 030 128810

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:37 AM CDTSevere Thunderstorm WarningSGFSt. Clair23 min
Oct 5, 3:29 PM CDTSevere Thunderstorm WarningSGFOregon31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.